What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 2, 5:02 PM EST, 21 minutes earlier.
Area forecast discussion, Jul 2, 5:02 PM EST, 21 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
602 PM EDT Sun Jul 2 2023
.SYNOPSIS...
Passage of a trough to our west under a warm, moist air mass
will continue to stir showers and thunderstorms through
tonight. The main threat in the next 12 hours will be flash
flooding with training storms. The severe threat, mainly for
damaging winds, will remain south of I-70 through midnight.
&&
.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
The center of a weakening upper-lvl is currently situated near
Chicago as of 6pm. For areas southeast of the pivoting low,
convection has redeveloped over the last few hours within and
along a dry slot in Indiana/central Ohio. With MUCAPE ranging
between 1200J/kg to 1600J/kg this evening and effective shear
near 30kts, eastern Ohio and areas south of I-70 will likely be
the area of concern for damaging winds and small hail.
PWATS are higher than yesterday, nearing 2.00 inches, based on
GOES-16 temp/moisture profiles in eastern OH. Therefore, the
potential for flash flooding continues today for slow moving
storms along weak boundaries and areas that experienced
"training" storms. Expect rainfall rates to exceed 1-2 inches
per hour in some of these passing storms with abundant surface
moisture and a deep warm cloud layer. Based off the latest GFS
run, the depth of the freezing level to lift condensation level
will exceed 13kft, which will produce efficient rainfall rates.
The potential for flooding will continue after midnight but the
severe threat will likely diminish with boundary-layer
decoupling noted in some soundings.
Dense fog is not likely, however there are elevated
probabilities of reduced visibility near I-80 between 3am to
6am.
&&
.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY NIGHT/...
Showers and isolated thunderstorms will continue for the area
on Monday with a crossing cold front, then gradually waning in
coverage as the weak surface low and associated cold front track
eastward. Coverage is likely to be highest during the afternoon
hours with peak heating. Lingering showers will exit the area
Monday night. Northwesterly flow behind the front will help cool
temperatures a few degrees from previous days.
Brief ridging on Tuesday will significantly lower
shower/thunderstorm potential for Independence Day and into
Wednesday. While we can't rule out a isolated
shower/thunderstorm in the afternoon, kept PoPs generally around
25% or less during the afternoon for both days. Highs will warm
into the mid 80s for most with dewpoints in the upper 60s.
&&
.LONG TERM /WEDNESDAY THROUGH SUNDAY/...
A much stronger trough will begin to move into the region by
Thursday and Friday. Once again the ridge in the southeast just
off the SE coast will hinder the approach of the front keeping
renewed convection for Thursday and Friday afternoons as a
stalled surface boundary seems likely. This will likely return
to a diurnally driven environment by the that time period.
By the weekend, the front shifts to the east shifting the bulk
of the rainfall to the east as the main boundary pushes east.
Behind this will be a low confidence forecast as ridging tries
to take over, the lingering air mass will make for an unstable
environment in the afternoons. So did leave low chance pops
inherited by the NBM.
&&
.AVIATION /21Z SUNDAY THROUGH FRIDAY/...
General improvements are expected today with many ports
clearing to VFR, with MVFR maintenance still in the cards for
FKL and DUJ. Thunder mentions continue to be omitted this
afternoon given morning clouds and surface stabilization. Storm
chances could not be ruled out for FKL and DUJ late afternoon
with a slight amount of instability over saturated low levels.
During the nighttime hours, gusts should subside slightly with
decoupling. Winds will back slightly to the south ahead of the
next surface trough. As this pushes through, thunderstorms will
progress into the region, with temporary restrictions possible.
Storm changes will be most likely for ZZV, and decrease from
west to east as they progress. DUJ/FKL are less likely to see
storms with minimal daytime heating, so VCTS was noted for now.
Recent rainfall and continued low level saturation will bring
MVFR/IFR restrictions once again tonight, though precipitation
seems unlikely by sunrise for most areas. Restrictions will lift
beyond daybreak, though afternoon thunderstorms will be possible
once again tomorrow. There is still low confidence in tomorrow's
coverage.
.OUTLOOK...
After storms Monday and lingering restriction potential through
Monday night, VFR is likely to return into the holiday.
Restrictions may return briefly Tuesday night, but VFR is
likely to prevail through late week otherwise.
&&
.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.
&&
SYNOPSIS...Hefferan
NEAR TERM...Hefferan
SHORT TERM...Rackley/Shallenberger
LONG TERM...Rackley
AVIATION...Milcarek
Hazardous weather outlook, Jul 2, 3:31 PM EST, 1 hour 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
431 PM EDT Sun Jul 2 2023
OHZ039>041-048>050-059-PAZ007>009-013>016-020>022-029-031-073>078-
WVZ001>004-509-510-032045-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Belmont-Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-
Beaver-Allegheny-Armstrong-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-
431 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.
.DAY ONE...Tonight.
Moderate to heavy rainfall within thunderstorms may lead to flash
flooding impacts, especially for urban and low-lying areas this
evening and into tonight. The potential for severe storms (damaging
wind, hail, tornadoes) is unlikely.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
OHZ057-058-068-069-WVZ012-021-511>514-032045-
Muskingum-Guernsey-Noble-Monroe-Wetzel-Marion-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
431 PM EDT Sun Jul 2 2023
This Hazardous Weather Outlook is for east central Ohio and
northern West Virginia.
.DAY ONE...Tonight.
Moderate to heavy rainfall within thunderstorms may lead to flash
flooding impacts, especially for urban and low-lying areas this
evening and into tonight. There is a low probability of severe storms
through tonight. The main threat would be high wind with small hail.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.
SKH
In the hours before
Special weather statement, Jul 2, 4:03 PM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
503 PM EDT Sun Jul 2 2023
OHZ048-022145-
Coshocton OH-
503 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 545 PM EDT...
At 502 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, or 13 miles east of Mount Vernon, moving east at 35 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warsaw, Nellie, Walhonding, Blissfield, New Guilford, and Layland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4046 8218 4045 8194 4035 8197 4028 8217
4028 8219
TIME...MOT...LOC 2102Z 255DEG 28KT 4038 8223
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FrazierSpecial weather statement, Jul 2, 4:45 PM EST, 38 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
545 PM EDT Sun Jul 2 2023
OHZ039-048-022215-
Tuscarawas OH-Coshocton OH-
545 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COSHOCTON AND WEST
CENTRAL TUSCARAWAS COUNTIES THROUGH 615 PM EDT...
At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Killbuck, or 9 miles north of Coshocton, moving
east at 40 mph.
HAZARD...Wind gusts up to 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Baltic, Stone Creek, Chili, Blissfield, Layland, and Bakersville.
This includes Interstate 77 in Ohio between mile markers 71 and 75.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4044 8199 4045 8194 4044 8167 4050 8167
4045 8155 4038 8151 4031 8169 4032 8199
TIME...MOT...LOC 2144Z 261DEG 33KT 4039 8189
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
FrazierSpecial weather statement, Jul 2, 5:08 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
608 PM EDT Sun Jul 2 2023
OHZ039-048-022245-
Tuscarawas OH-Coshocton OH-
608 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN COSHOCTON AND
CENTRAL TUSCARAWAS COUNTIES THROUGH 645 PM EDT...
At 607 PM EDT, Doppler radar was tracking a strong thunderstorm near
Sugarcreek, or 7 miles southwest of Dover, moving east at 25 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
New Philadelphia, Dover, Uhrichsville, Dennison, Strasburg,
Sugarcreek, Gnadenhutten, Tuscarawas, Baltic, Midvale, Barnhill,
Roswell, Parral, Stone Creek, Chili, and Bakersville.
This includes Interstate 77 in Ohio between mile markers 69 and 89.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4044 8167 4055 8167 4061 8148 4053 8130
4035 8130 4032 8178 4045 8182
TIME...MOT...LOC 2207Z 259DEG 22KT 4046 8159
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FrazierSpecial weather statement, Jul 2, 5:18 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
618 PM EDT Sun Jul 2 2023
OHZ048-022300-
Coshocton OH-
618 PM EDT Sun Jul 2 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN COSHOCTON COUNTY
THROUGH 700 PM EDT...
At 617 PM EDT, Doppler radar was tracking a strong thunderstorm near
Danville, or 11 miles east of Mount Vernon, moving east at 30 mph.
HAZARD...Wind gusts up to 50 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Warsaw, Nellie, Walhonding, Blissfield, and Layland.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4045 8219 4045 8197 4042 8188 4031 8192
4029 8219
TIME...MOT...LOC 2217Z 262DEG 27KT 4036 8226
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH
FrazierNOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1121131, 1121132, 1121133, 1121135, 1121136, 1121137, 1121138, 1121139, 1121140, 1121143, 1121144, 1121145, 1121146.